Virginia, 2014Damaging Winds in Virginia, February 21, 2014
February 21, 2014 · NWS MRX · 5 events in 5 counties and zones
Thunderstorms tracked into southwest Virginia during the morning hours on the 21st. Numerous trees and powerlines were downed over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms tracked into southwest Virginia during the morning hours on the 21st. Numerous trees and powerlines were downed over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 21, 12:20 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 21, 12:20 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 AM EST FRI FEB 21 2014
.AVIATION...A COLD FRONT WILL SWING THROUGH EARLY IN THE
PERIOD...ALONG WITH SOME SHOWERS AND THUNDERSTORMS. GUSTY SOUTH TO
SOUTHWEST WINDS AHEAD OF THE FRONT...SWITCHING TO SOUTHWEST TO WEST
BEHIND IT. CLEARING BEHIND THE FRONT DURING THE FIRST PART OF THE
DAY. WILL CARRY BRIEF MVFR CONDITIONS AND THUNDER WITH THE MAIN
LINE OF PRECIP...OTHERWISE VFR CONDITIONS EXPECTED.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ FRIDAY FOR THE FOLLOWING
ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...JOHNSON...
MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER SMOKY
MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
MONROE...UNICOI.
VA...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...WISE.
&&
LWHazardous weather outlook, Feb 20, 4:46 AM EST, 21 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 AM EST THU FEB 20 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
446 AM EST THU FEB 20 2014 /346 AM CST THU FEB 20 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TONIGHT...
A STRONG LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI AND OHIO
VALLEYS WILL DRAG A COLD FRONT INTO THE TENNESSEE VALLEY TONIGHT...AND
BRING THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS. GIVEN
THE STRONG WIND FIELD ASSOCIATED WITH THIS STORM SYSTEM...DAMAGING
WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS...BUT ISOLATED
TORNADOES COULD ALSO OCCUR WITH THE STRONGEST ACTIVITY.
IN ADDITION...WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON
THROUGH LATE TONIGHT OVER THE HIGHER ELEVATIONS OF SOUTHWEST
VIRGINIA AND EAST TENNESSEE...THE CUMBERLAND PLATEAU...AND
SOUTHWEST NORTH CAROLINA. A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS AS SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH ARE
EXPECTED FROM 1 PM EST THIS AFTERNOON THROUGH 4 AM ON FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH
TONIGHT DUE TO THE RISK OF SEVERE WEATHER.
In the hours before
Local storm report, Feb 21, 1:22 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
122 AM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG HARRIMAN 35.93N 84.56W
02/21/2014 ROANE TN 911 CALL CENTER
SEVERAL TREES DOWN NEAR HARRIMAN.
&&Local storm report, Feb 21, 1:41 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
141 AM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG DUNLAP 35.37N 85.39W
02/20/2014 SEQUATCHIE TN 911 CALL CENTER
NUMEROUS REPORTS OF TREES ACROSS COUNTY.
&&Local storm report, Feb 21, 1:52 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
152 AM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND DMG LOUDON 35.74N 84.36W
02/21/2014 LOUDON TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
&&Local storm report, Feb 21, 1:53 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
153 AM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG SOUTH PITTSBURG 35.02N 85.71W
02/21/2014 MARION TN EMERGENCY MNGR
*** 1 INJ *** SEVERAL TREES DOWN ACROSS THE COUNTY WITH
STRUCTURAL DAMAGE TO A MOBILE HOME.
1255 AM TSTM WND DMG DEERLODGE 36.20N 84.76W
02/21/2014 MORGAN TN 911 CALL CENTER
SEVERAL TREES DOWN NEAR DEELODGE AREA.
0115 AM TSTM WND DMG HARRIMAN 35.93N 84.56W
02/21/2014 ROANE TN 911 CALL CENTER
SEVERAL TREES DOWN NEAR HARRIMAN.
0150 AM TSTM WND DMG LOUDON 35.74N 84.36W
02/21/2014 LOUDON TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
&&Local storm report, Feb 21, 2:04 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
204 AM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND DMG DECATUR 35.53N 84.79W
02/21/2014 MEIGS TN 911 CALL CENTER
TWO TREES DOWN ON HWY 58 AND HWY 54
&&Local storm report, Feb 21, 2:12 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 AM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
02/21/2014 HAMILTON TN 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY
&&Thunderstorm Wind, Wise
- When
- February 21, 2:45 AM EST to 3:00 AM EST
- Where
- Wise County, Wise
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.970, -82.400
Law enforcement personnel reported several trees downed by thunderstorm wind in Wise.
Thunderstorm Wind, Lee
- When
- February 21, 2:45 AM EST to 3:00 AM EST
- Where
- Lee County, Jonesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.680, -83.100
Law enforcement personnel reported several trees downed by thunderstorm wind in Jonesville.
Thunderstorm Wind, Scott
- When
- February 21, 3:21 AM EST to 3:30 AM EST
- Where
- Scott County, 2 mi N of Weber City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- State Official
- Coordinates
- 36.649, -82.570
Law enforcement personnel reported a few trees and powerlines downed by thunderstorm wind 2 miles north of Web City.
Thunderstorm Wind, Norton (C)
- When
- February 21, 3:23 AM EST to 3:35 AM EST
- Where
- Norton (C) County, Norton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.930, -82.630
Law enforcement personnel reported trees downed by thunderstorm wind across the western portions of Wise.
Thunderstorm Wind, Russell
- When
- February 21, 4:45 AM EST to 5:00 AM EST
- Where
- Russell County, 2 mi NE of Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.920, -82.054
Law enforcement personnel reported a few trees downed by thunderstorm wind across the eastern portions of Russel County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, February 21, 20142 deaths · 2 injured · $20,000 · 1 event
- Tornadoes and Hail in Georgia, February 21, 20141 injured · $1.1 million · EF2 · 13 events
- Dense Fog in New Jersey, February 21, 20141 death · 3 injured · 21 events
- Tornado and Hail in Virginia, February 21, 2014$183,000 · EF0 · 43 events
- Damaging Winds in West Virginia, February 21, 2014$429,000 · 62 kt wind · 18 events
- Tornado and Damaging Winds in North Carolina, February 21, 2014$39,000 · EF1 · 36 events
- Tornado and Damaging Winds in Georgia, February 21, 2014$268,000 · EF0 · 18 events
- Flooding in New York, February 21, 2014$150,000 · 2 events
- Damaging Winds in Virginia, February 21, 2014$126,000 · 55 kt wind · 4 events
- Flash Flood in Ohio, February 21, 2014$100,000 · 1 event
- Flooding in Pennsylvania, February 21 to 22, 2014$82,000 · 4 events
- Damaging Winds in North Carolina, February 21, 2014$33,000 · 54 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492276, 492279, 492282, 492285, 492287.